Scheduled System Maintenance
On Tuesday, February 28, IEEE Xplore will undergo scheduled maintenance from 1:00-5:00 PM ET (18:00-22:00 UTC).
During this time, there may be intermittent impact on performance. We apologize for any inconvenience.
By Topic

IEEE Transactions on Automatic Control

Issue 3 • June 1975

Filter Results

Displaying Results 1 - 25 of 46
  • [Front cover and table of contents]

    Publication Year: 1975, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (162 KB)
    Freely Available from IEEE
  • Editorial: Some goals for the transactions

    Publication Year: 1975, Page(s): 309
    Request permission for commercial reuse | PDF file iconPDF (132 KB)
    Freely Available from IEEE
  • On the calculation of matrix polynomials

    Publication Year: 1975, Page(s):435 - 437
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (240 KB)

    The purpose of this note is to prove a theorem which permits the calculation of the vector b without the necessity of transforming the matrix A into the Jordan form for the Cayley-Hamilton theorem. The only requirement is the calculation of the characteristic polynomial of the matrix A, which may be easily done using the existing computational procedures. The author includes a computer program lis... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Parameter identification and control of linear discrete-time systems"

    Publication Year: 1975, Page(s):442 - 443
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (187 KB)

    A new proof of convergence of the stochastic approximation algorithm for parameter identification of closed-loop linear discrete-time control systems is proposed. This algorithm relates very effectively in terms of a sufficient condition the stability properties of the closed-loop system with the convergence of the identification algorithms, which were previously treated independently. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Asymmetric non-mean-square error criteria"

    Publication Year: 1975, Page(s):443 - 444
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (165 KB)

    First Page of the Article
    View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Luenberger's canonical form revisited

    Publication Year: 1975, Page(s):444 - 445
    Cited by:  Papers (3)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (184 KB)

    Results similar to those presented in the above paper have previously been developed for a slightly different version of Luenberger's canonical form. These results are summarized herein to provide an alternate canonical form that can be used for system identification. For certain applications, such as observer design, the canonical form presented is particularly well suited. Both canonical forms p... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Comments on "Order assumption and singularity of information matrix for pulse transfer function models"

    Publication Year: 1975, Page(s):445 - 447
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (210 KB)

    In this note it is investigated how the model order influences the singularity of the information matrix and how this singularity is related to identifiability of the system. The propositions given in [5] are made more stringent, generalized, and proven. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • [Back cover]

    Publication Year: 1975, Page(s): 0
    Request permission for commercial reuse | PDF file iconPDF (440 KB)
    Freely Available from IEEE
  • An approximation method for estimation in linear systems with parameter uncertainty

    Publication Year: 1975, Page(s):354 - 359
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (616 KB)

    Estimation of the state variables of a linear system with parameter uncertainties is performed using an asymptotically unbiased linear minimum-variance recursive estimator in continuous time. Estimates of the parameters can be obtained simultaneously, but are found to be biased. By augmenting additional linear dynamic equations which represent an asymptotic expansion in the unknown parameters, a l... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal continuous finite preview problem

    Publication Year: 1975, Page(s):362 - 365
    Cited by:  Papers (82)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (392 KB)

    This short paper deals with the preview problem, in which a controller can use future information as well as present and past information in deciding the control. The problem of following command signals is considered for the continuous time system. It is assumed that the controller can make use of the finite preview information with respect to command signal from the present time View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Time optimal behavior of human saccadic eye movement

    Publication Year: 1975, Page(s):345 - 348
    Cited by:  Papers (104)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (504 KB)

    Optimal control theory takes into account constraints such as energy and time economies which are relevant to the understanding of biological design. The versional eye tracking system responsible for the extremely rapid and precise movements called saccades, which occur, for example, during reading, seemed a likely biological system in which to test for time optimality. A homeomorphic detailed phy... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An adaptive state estimation solution to the maneuvering target problem

    Publication Year: 1975, Page(s):359 - 362
    Cited by:  Papers (86)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (480 KB)

    A new approach to tracking a maneuvering target is presented. Modeling the randomly varying target as a semi-Markov process and then incorporating the statistics into the design of an adaptive state estimator produced an estimation scheme that greatly reduced the large bias errors that usually appear when a target makes an unexpected, large-scale maneuver. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • An improved test for the zeros of a polynomial in a sector

    Publication Year: 1975, Page(s):433 - 434
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (224 KB)

    A recently proposed method of determining whether or not the eigenvalues of a matrix lie within a sector of the complex plane is modified, giving both insight and computational advantages. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The design of stochastic sampled data control systems containing a discrete actuator

    Publication Year: 1975, Page(s):422 - 423
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (216 KB)

    A numerical method is outlined for synthesizing optimum impulse compensators in the mean-square error sense for feedback systems containing a coarse quantization actuator element where the \sigma /q ratio must be specified not only to ensure a valid estimate of the quantization error but also to limit the delay errors caused by the finite rate of actuator ope... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Linear system realization based on data set representations

    Publication Year: 1975, Page(s):432 - 433
    Cited by:  Papers (4)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (256 KB)

    The problems of partial and complete linear system realization are considered using a general class of system representations. Direct identification schemes based on different types of input-output experiments are known for many representations in the class. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On the method of multipliers for convex programming

    Publication Year: 1975, Page(s):385 - 388
    Cited by:  Papers (10)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (448 KB)

    It is known that the method of multipliers for constrained minimization can be viewed as a fixed stepsize gradient method for solving a certain, dual problem. In this short paper it is shown that for convex programming problems the method converges globally for a wide range of possible stepsizes. This fact is proved for both cases where unconstrained minimization is exact and approximate. The resu... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Routh approximations for reducing order of linear, time-invariant systems

    Publication Year: 1975, Page(s):329 - 337
    Cited by:  Papers (265)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (728 KB)

    A new method of approximating the transfer function of a high-order linear system by one of lower order is proposed. Called the "Routh approximation method" because it is based on an expansion that uses the Routh table of the original transfer function, the method has a number of useful properties: if the original transfer function is stable, then all approximants are stable; the sequence of appro... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Near-optimal state estimation for interconnected systems

    Publication Year: 1975, Page(s):348 - 351
    Cited by:  Papers (2)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (496 KB)

    A new algorithm is proposed for estimating the state of a nonlinear stochastic system when only noisy observations of the state are available. The state estimation problem is formulated as a modal-trajectory, maximum likelihood estimation problem. The resulting minimization problem is analogous to the nonlinear tracking problem in optimal control theory. By viewing the system as an interconnection... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Optimal control of discrete-time systems with time-lag controls

    Publication Year: 1975, Page(s):425 - 426
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (224 KB)

    Various optimal control problems for discrete-time systems with time-lag controls are discussed. Some of the basic features of this type of system are noted. A simple example is given for illustrative purpose. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A piecewise-closed form algorithm for a family of minmax and vector criteria problems

    Publication Year: 1975, Page(s):381 - 385
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (504 KB)

    This short paper describes the theory and a new algorithm for computing the parameterized solution to a family of minmax problems (MMP):\min{uin U} \max {iin I} J_{i}(u,z), zinZ . The fact that MMP may be solved indirectly by looking for the saddle point of \sum _{i\in I}c_{i}J_{i} (u,z) enables an important special clas... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Control of linear discrete-time stochastic dynamic systems with multiplicative disturbances

    Publication Year: 1975, Page(s):388 - 392
    Cited by:  Papers (12)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (480 KB)

    Multiplicative random disturbances frequently occur in economic modeling. The money multiplier in a simple monetary macroeconomic model is treated as a random variable in this paper. The optimal control law is derived, and some consequences of erroneous modeling of the random disturbance are exhibited by simulation. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • On eigenvalues of complex matrices in a sector

    Publication Year: 1975, Page(s): 433
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (136 KB)

    It is shown that the test to determine whether all eigenvalues of a complex matrix of order n lie in a certain sector can be replaced by an equivalent test to find whether all eigenvalues of a real matrix of order 4n lie in the left haft plane. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • The stabilizing solution of the discrete algebraic riccati equation

    Publication Year: 1975, Page(s):396 - 399
    Cited by:  Papers (59)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (344 KB)

    This short paper extends the existence theory of the stabilizing solution of the discrete algebraic Riccati equation. The main result provides necessary and sufficient conditions for the existence of such a solution, free of any a priori conditions on the problem data. For the special case of the optimal regulator problem, standard results are recovered as special cases. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • Simplified graphical stability criteria for distributed feedback systems

    Publication Year: 1975, Page(s):440 - 442
    Cited by:  Papers (1)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (304 KB)

    A significant simplification is given of a result of Callier and Desoer. View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.
  • A prefiltering version of the Kalman filter with new numerical integration formulas for Riccati equations

    Publication Year: 1975, Page(s):378 - 381
    Cited by:  Papers (11)
    Request permission for commercial reuse | Click to expandAbstract | PDF file iconPDF (432 KB)

    A prefiltering version of the Kalman filter is derived for both discrete and continuous measurements. The derivation consists of determining a single discrete measurement that is equivalent to either a time segment of continuous measurements or a set of discrete measurements. This prefiltering version of the Kalman filter easily handles numerical problems associated with rapid transients and ill-c... View full abstract»

    Full text access may be available. Click article title to sign in or learn about subscription options.

Aims & Scope

In the IEEE Transactions on Automatic Control, the IEEE Control Systems Society publishes high-quality papers on the theory, design, and applications of control engineering.  Two types of contributions are regularly considered

Full Aims & Scope

Meet Our Editors

Editor-in-Chief
P. J. Antsaklis
Dept. Electrical Engineering
University of Notre Dame